Alert archive / Minnesota / River Flood Warnings in 2008

River Flood Warning 17, NWS Grand Forks, ND

August 15, 2008Clay County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Aug 15, 2008, 4:27 AM CDT for Clay County, Minnesota. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 4:27 AM CDT (09:27 UTC)
Expired
Aug 18, 2008, 8:41 AM CDT
In force
3 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Branch Buffalo River at Sabin (SABM5). The gauge peaked at 12.48 ft at Aug 16, 2008, 8:00 AM CDT.

actionminormoderate1012141608/1508/1608/1708/1808/19
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Aug 14, 2:48 PM CDT, 13 hours 39 minutes earlier.

Area forecast discussion, Aug 14, 2:48 PM CDT, 13 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
248 PM CDT THU AUG 14 2008

.SHORT TERM...
MAIN CONCERN THIS EVENING IS CONVECTION. SO FAR NOT TOO MUCH GOING
ON WITH ISOLD CELLS MOVING JUST EAST OF THE RED RIVER...WITH ONE
AREA NEAR MOORHEAD AND THE OTHER NEAR HALLOCK. THE ACTIVITY IN THE
NORTH WAS MOVING SLOWLY NORTHWARD WHILE THE ACTIVITY IN THE
SOUTHERN VALLEY WAS MOVING SLOWLY EAST. CORES OF THESE STORMS ARE
VERY SMALL AND THUS HEAVY RAINFALL VERY LIMITED AND VERY BRIEF.

SFC MAP STILL SHOWS WEAK INVERTED TROUGH IN PLACE FROM NEAR
HALLOCK TO JUST WEST OF GRAN DFORKS THEN TO NEAR LISBON THEN TO
LOW PRESSURE NR HURON SD AMD MITCHELL SD. THE UPPER LOW WAS MOVING
SOUTHWARD THRU ERN MT WITH MOST OF ITS CONVECTION ON THE SOUTH
SIDE OF THE SYSTEM OVER SE MT INTO NE WY/NW SD. RUC STILL HANDLING
POOL OF HIGHER DEW PTS IN THE LOW TO MID 60S ALONG THE SFC TROUGH
IN THE VALLEY BETTER THAN 12Z NAM AND GFS.

FOR LATE AFTN AND EARLY EVENING...WITH TROUGH AND WEAK SFC
CONVERGENCE IN THE VALLEY WILL MAINTAIN IDEA OF SCT CONVECTION AND
FROM RADAR AND SATELLITE BEST AREA WOULD BE FROM THE IMMEDIATE RED
RIVER EASTWARD ABOUT 40-50 MILES TO NR ROX-TVF-FSE-FFM AREAS.
FARTHER EAST TOWARD BEMIDJI DRIER AIR FROM HIGH PRESSURE IN
ONTARIO IS FEEDING IN AND TO THE WEST OF THE VALLEY DRIER AIR ON
BACKSIDE OF TROUGH IS IN PLACE.

EXPECT CONVECTION TO DIE OFF SLOWLY RIGHT NEAR TROUGH TONIGHT BY
06Z...AS UPPER LOW MOVES SOUTH TOWARD NE WYOMING AND ASSOC SFC LOW
IN SRN SD CONTINUES TO MOVE SOUTH. ALSO WINDS WILL DIMINISH TO
NEAR CALM AFTER MIDNIGHT MAKING SFC CONVERGENCE MINIMAL. SOME
CONCEN FOR PATCHY FOG LATE TONIGHT IN OVER PARTS OF MINNESOTA TREE
COUNTRY AS LIGHT WINDS AND MAINLY CLEAR SKY IN THAT AREA ALLOW FOR
MAX RADITIONAL COOLING AND LESS LOW LEVEL MIXING.

FOR FRIDAY...HIGH PRESSURE IN ONTARIO WILL SLIDE SOUTH TOWARD NRN
MINNESOTA PUSHING MORE STABLE AND SLIGHTLY LOWER DEW PT AIRMASS
INTO THE AREA. A 500 MB UPPER RIDGE WILL BUILD TO THE NORTH OF THE
UPPER LOW THIS WEEKEND OVER SRN CANADA AND THE NRN PLAINS WHILE
THE SFC HIGH SLIPS SOUTHEAST THROUGH THE SOUTHERN GREAT LAKES.
SUNNY SKIES WILL BE THE RULE THIS WEEKEND WITH WARMING
TEMPERATURES BY SUNDAY TO ABOVE NORMAL LEVELS AS THE RIDGE ALOFT
SUPRESSES MUCH CLOUD DEVELOPMENT AND DEW PTS REMAIN REALTIVELY LOW.

.LONG TERM (SUN-THU)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN
INITIALLY AS THE MEAN UPPER LEVEL RIDGE IS IN PLACE OVER THE HIGH
PLAINS. CORRESPONDING SFC RIDGE WILL REMAIN IN PLACE RESULTING IN
SCATTERED SKIES AND WARM TEMPERATURES. THE UPPER RIDGE IS EXPECTED
TO SLOWLY SHIFT EAST BY DAY 6 WITH A SFC LOW DEVELOPING OVER THE
HIGH PLAINS AND MOVING EAST. LOOKING FOR SOUTHERLY FLOW AT THE SFC
BEHIND RETREATING HIGH PRESSURE INCREASING TEMPS AND MOISTURE AHEAD
OF THE LOW. UPPER LEVEL ENERGY WILL SHIFT OVER THE AREA IN SW FLOW
ALOFT BRINGING A CHANCE FOR SHOWERS/TSTMS BY THE END OF PERIOD.
OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM.

&&

.AVIATION...
VFR CONDITIONS WITH SPOTTY MVFR EARLY IN THE PERIOD ASSOCIATED WITH
SHOWERS/TSTMS COINCIDING WITH SFC TROF/SOLAR HEATING OVER THE RED
RIVER VALLEY. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/HOPKINS
Hazardous weather outlook, Aug 14, 5:17 AM CDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT THU AUG 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
517 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF EASTERN NORTH
DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY PRODUCE LOCALLY
HEAVY RAIN...MAINLY ALONG AND WEST OF THE RED RIVER VALLEY THIS
AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE SMALL
HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. A SLOW MOVING UPPER
LEVEL DISTURBANCE WILL CAUSE THUNDERSTORMS TO DEVELOP BY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE CHANCE FOR THUNDERSTORMS WEDNESDAY IN WEST CENTRAL AND NORTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:00 PM CDTTornado WarningFGFSteele45 min
Aug 14, 7:39 PM CDTSevere Thunderstorm WarningFGFBarnes, Steele36 min
Aug 14, 8:18 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs42 min

Nearby

River Flood Warnings in Minnesota, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.